From Buffalo, New York, USA:
My 26 month old son, diagnosed at 13 months of age, takes 1 unit of NPH at 10 pm and sometimes he goes low at 4 am. I was told you can't adjust the NPH unit amount based on the bedtime (8 pm) blood glucose level. (For example: if over 200 mg/dl [11.1 mmol/L] give 1 unit NPH, if under give 1/2 unit.) I understand that NPH peaks inconsistently, but why can't it be adjusted?
There are different philosophical answers to your questions. Some people suggest the changes can be made just as you questioned while others think the NPH doses should be the same each evening. It sounds like the NPH is peaking, as it usually does, too soon and not lasting sufficiently long to get to breakfast. You may try giving ice cream at bedtime since the high fat content of ice cream may produce longer lasting food effect and therefore prevent the middle-of-the-night hypoglycemia. Uncooked corn starch in some of the products like NiteBite or mixed with bedtime snack may also provide same slower food effect to prevent nocturnal hypoglycemia.
Some physicians also suggest using Lente instead of NPH at bedtime since it may have a reduced peak or delayed peak compared to NPH at bedtime. We have switched such patients to Lantus (insulin glargine) with good results since the Lantus has significantly less peaking than NPH and much more consistency of effect. You should discuss with your son's diabetes team.
Original posting 27 Jul 2002
Posted to Insulin
Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.